Monday August 6, 11:03 AM
Wrong drug combination may be behind S. Korean diplomat's death(Kyodo)
A mistake in the administration of intravenous drugs by a Beijing clinic may have been behind last week's death of a senior diplomat at the South Korean Embassy in the Chinese capital, a source informed about the incident said Monday.
Whang Joung Il, 52-year-old minister for political affairs, died July 29 after receiving intravenous solutions at the clinic he visited for treatment of abdominal pain.
As part of his treatment, Whang received Ringer's solution and an antibiotic that should not be administered simultaneously with calcium-containing solutions, according to the source. Ringer's solution contains calcium.
A written instruction for the antibiotic used in the procedure, obtained by Kyodo News says, "Do not use diluents containing calcium, such as Ringer's solution" with the drug as "particulate formation can result."
The possibility of the clinic's improper use of the drugs emerged as a cause of the minister's death after an investigation into the incident by the South Korean Embassy found that numerous blood clots were discovered in the minister's body.
The clinic has yet to formally inform the embassy about the reasons behind the minister's death, and has not offered an apology over the incident, according to the source.
The Chinese authorities, which are also investigating the incident, have yet to issue a formal report, the source said.
The South Korean Embassy has issued a notice on its website warning South Koreans in China not to visit the clinic in central Beijing, which caters mainly to foreign expatriates, for any kind of treatment.
Whang visited the clinic after falling ill eating a sandwich.
Imagine that. Dying from a stomach ache. I wonder which antibiotic it was that they used.
I am NOT going to that clinic. Ever.